Dangers of a Ketamine Overdose

Called special K, vitamin K, kit kat, and cat valium, ketamine is a dissociative anesthetic drug often used in veterinary medicine.
 

Ketamine is also a prescription drug dispensed under the brand name Ketalar, coming in 10, 50, and 100 milligrams per milliliter injectable formats that may be used during surgical and other medical procedures, the U.S. Food and Drug Administration (FDA) publishes.

ParalyzedKetamine is a Schedule III controlled substance by the Drug Enforcement Administration (DEA) and is also commonly abused as a “club drug,” either in liquid or powder form. The powder may be added to drinks and ingested (swallowed), snorted (insufflated), or inserted into the rectum, while the liquid is usually injected into muscle (intramuscular) and sometimes even directly into a vein (intravenous). Medicinal doses for ketamine are generally around 1-2 mg/kg of body weight, the FDA reports, and it is likely that a person only needs about 10-25 percent of the dosage needed for surgical purposes to feel a ketamine “high.”

Depending on the amount of ketamine and the way it is taken, there are differing levels of effects. For instance, lower doses of ketamine, called “going to K-land,” can make a person feel mellow and pain-free; experience mild visual and colorful hallucinations as well as numbness in the extremities; and heighten the senses. A higher dose of ketamine is often called “going to a K-hole,” and individuals may not be able to move, have vivid hallucinations, experience short-term memory loss, and feel like they are having an “out-of-body” or particularly spiritual and insightful experience. The paralysis that can occur with ketamine may account for why the drug is used in sexual assaults as a “date rape drug.”

Ketamine is a drug with a rapid onset of action, with most of the effects wearing off rather quickly, although some of the impaired coordination, judgment, and distortion of the senses can last up to a full day. Different methods of taking ketamine affect how quickly the drug starts working:

  • Orally: 5-30 minutes
  • Snorting: 5-15 minutes, generally taken in “bumps,” which are small amounts taken back to back to get the desired effect
  • Intramuscularly (IM): 1-5 minutes
  • Intravenously (IV): rare and highly dangerous method as drug can start working within 30 seconds, and user may become overly sedated before even removing the needle from the vein

Ketamine’s general effects typically last about 1-2 hours. The Drug Abuse Warning Network (DAWN) reported that in 2011 there were 1,150 emergency department (ED) visits due to an adverse reaction to taking ketamine for nonmedical purposes. Overdose can occur when ketamine levels are too high in the bloodstream and the body cannot safely break down the toxins, resulting in some of the body’s systems shutting down. This may have dangerous consequences or even be fatal without swift medical intervention.

Recognizing Ketamine Overdose and Influencing Factors

It is difficult to say exactly what may lead to a toxic buildup, or overdose, in each case, as it is not the same for everyone. Body mass, age, underlying medical or mental health conditions, and other biological factors may play a role.

Generally speaking, taking ketamine by injection or through snorting it, which are also the quickest routes to feeling the drug’s effects, can lead to overdose the fastest and in lower doses. Injecting the drug sends it directly into the bloodstream, and it can be more difficult to recognize that too much has been taken. It is recommended that Ketalar, when prescribed and injected, be slowly pushed into the body over a period of about 60 seconds to avoid negative side effects, the FDA reports.


Recreational users may be less likely to take ketamine in this manner, potentially increasing their risk for an overdose.


Snorting ketamine in large amounts at once can also send the drug rapidly into the bloodstream and raise the risk for overdose. Ketamine overdose can occur in varying doses. Toxicology reports of a group of individuals who died after taking ketamine recreationally (often in combination with other substances) found that doses between 0.1 and 7 mg/l were present in the bloodstream postmortem, the journal Emerging Health Threats publishes. The World Health Organization (WHO) published research that indicates ketamine, when injected, may be lethal at doses above around 11 mg/kg of body weight, or for a person who is about 132 pounds, a dosage over 680 mg. When taken by insufflation, WHO reports that a “typical line” is 60-250 mg; larger amounts may more frequently lead to overdose.
An overdose on ketamine can cause a person’s respiration levels to be negatively disrupted, making it harder for the person to breath. Other signs of a ketamine overdose include:

  • Nausea and/or vomiting
  • Severe confusion
  • Chest pain and irregular heart rate
  • Paralysis
  • Violence or terrors possibly related to hallucinations
  • Seizures
  • Extreme sedation or even loss of consciousness or coma
  • Heightened blood pressure

Ketamine overdose can be fatal, although death from ketamine poisoning alone is rare. Since paralysis is a side effect of ketamine use, if individuals start vomiting, they may be then choke on their vomit. Accidents and injuries related to the dissociative effects may also result in injuries and life-threatening consequences.

It is also common for ketamine to be mixed with other drugs or alcohol, which can heighten the effects of all substances involved and greatly increase the risk for overdose. A study published in the journal Emerging Health Threats showed that 89 percent of the group of individuals studied who were seeking treatment for an acute adverse reaction related to recreational drug abuse involving ketamine also had another drug or alcohol in their system at the time. Ketamine may be commonly used in combination with other mind-altering substances, increasing all the risk factors and odds for a dangerous overdose.

Getting Help for Ketamine Overdose

The National Institute on Drug Abuse (NIDA) reports that there are no current medications specifically approved by the FDA to treat ketamine addiction or reverse an overdose. That being said, a ketamine overdose is a medical emergency, and there are many things medical professionals can do to keep a person safe and avoid life-threatening complications. Medical professionals will ensure that the person suffering from a ketamine overdose is in a safe place, and unable to cause self-harm or harm others, while monitoring cardiovascular and circulatory systems along with other vital signs.


Medications may be administered to control specific symptoms of overdose; for example, benzodiazepines can help reduce seizures and anxiety.


Barbiturates may be beneficial as well. In some cases, respiratory functions may need to be restored with the help of a ventilator.

It is important to call 911 immediately if a ketamine overdose is suspected, as medical professionals can manage symptoms and potentially prevent life-threatening consequences. While waiting for help to arrive, if possible, place the individual on their side to prevent them from choking on vomit. When help arrives, inform the first responders honestly of any drugs or other substances that may have been taken in addition to ketamine, the dosage amounts of all substances, and when the last dose was taken. A ketamine overdose can often be controlled and safely managed with immediate medical care.

Start The Admissions Process Now

Free.

Your 1-on-1 consultation and Insurance Verification are 100% Free

Easy.

All you have to do is pick up the phone and call or chat now

Confidential.

We will never share your information with a third party without your explicit consent

Call Now (888) 966-8152